Horse Deaths May be linked to Compound Drug

By: Associated Press Email
By: Associated Press Email

OCALA, Fla. (AP) -- A University of Florida veterinarian has issued an alert about the compounded drug produced by a Kentucky pharmacy after the deaths of two thoroughbred horses and neurological problems in six others at an Ocala training facility.

The horses apparently died from complications after being given the drugs to treat or prevent equine protozoal myeloencephalitis, or EPM. EPM affects the central nervous system in horses and is transmitted through opossum waste, which horses ingest while eating tainted food.

The U.S. Food and Drug Administration issued an alert May 15 that documented the deaths of two horses in Lexington, Kentucky. The agency noted that high doses of the drug can cause fever, seizure and death. One of the Ocala horses died during a seizure.


Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus
WCTV 1801 Halstead Blvd. Tallahassee, FL 32309
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 259773291 - wctv.tv/a?a=259773291